Alert archive / California / Special Weather Statements in 2021

Special Weather Statement, NWS San Diego, CA

October 4, 2021San Diego County, California

NWS San Diego, CA issued this special weather statement at Oct 4, 2021, 6:02 PM PDT for San Diego County, California. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 4, 2021, 6:02 PM PDT (01:02 UTC)
Expired
Oct 4, 2021, 6:45 PM PDT
In force
43 min
Issued by
NWS San Diego, CA
Hail
0.00 in
Wind
40

County San Diego County, CA

The radar

The San Diego radar (KNKX), 26 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 4, 6:10 PM PDTTSTM WND GST 31Dulzura, CADULZURA WEATHER STATION DZRSD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 1.0 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2021-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2021-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2705 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

564 
WWUS86 KSGX 050102
SPSSGX

Special Weather Statement
National Weather Service San Diego CA
602 PM PDT Mon Oct 4 2021
 
CAZ050-050145-
San Diego County Inland Valleys CA-
602 PM PDT Mon Oct 4 2021

...A strong thunderstorm will impact portions of south central San
Diego County through 645 PM PDT...

At 557 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Potrero, or 17 miles east of Chula Vista, moving
northwest at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
El Cajon, Alpine, Santee, Rancho San Diego, Lakeside, Potrero, 
Spring Valley, Flinn Springs, Otay Mountain, Jamul, Harbison Canyon, 
Granite Hills, Tecate and Dulzura.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3285 11700 3292 11676 3258 11660 3256 11684
TIME...MOT...LOC 0057Z 152DEG 24KT 3260 11673 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

MGM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this special weather statement went out at Oct 4, 2:00 PM PDT, 4 hours 2 minutes earlier.

Area forecast discussion, Oct 4, 2:00 PM PDT, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
200 PM PDT Mon Oct 4 2021

.SYNOPSIS...
An upper level low pressure system off the northern Baja California
coast will move slowly northeast across the area through Tuesday.
This will bring cooling and periods of scattered showers and
isolated thunderstorms this afternoon into Tuesday. The cooling
trend will continue through Friday with additional chances of
precipitation on Thursday and Friday with gusty southwest winds in
the mountains and deserts. Dry warmer weather will return next
weekend.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Scattered light showers and isolated thunderstorms were moving
north over San Diego County and the adjacent coastal waters at early
afternoon. The lower layers of the atmosphere remained dry with mid-
morning AMDAR soundings with low humidity below 750 MB, and dry
conditions continue as there is a lot of virga and only minor
amounts of precipitation reaching the ground. The highest precip
amount so far has been Granite Hills at 0.03". Temperatures were
lower versus Sunday, generally by 3 to 10 deg F.

The upper low will move northeast across far SoCal, and with a lot
of instability aloft tonight, more showers and isolated
thunderstorms will occur. Some rainfall amounts could reach one-half
inch (0.50") through Tuesday, though most locations will receive one-
tenth (0.10") to one-quarter (0.25") of an inch, but amounts will be
quite variable due to the convective nature of the precip. The
precip should exit to the northeast Tuesday afternoon, if not sooner.

A long-wave trough of low pressure will develop over the West Coast
Wed/Thu with the trough axis likely moving through around Fri,
though with some uncertainty in timing. Despite some indications of
a weak atmospheric river possible either in SoCal or far northern
Baja California, ensembles show rather light precip amounts, mostly
less than one-half inch but with great variability (0 to over an
inch) in the ensemble output. Thursday night/Friday is the most
favorable period, but the rain could come as early as Thursday
morning. This trough will bring continued cooling as well, with
daytime temperatures likely 5-15 deg F below normal by Friday. Due
to the increasing height gradients aloft, a round of gusty southwest
winds will likely occur in the mountains and deserts, most likely
Thursday night. Fair weather should return next weekend with a
warming trend.

&&

.AVIATION...
041945Z...VCSH and slight chance of Isold TSRA moving from south to
north through 07Z Tue with cloud bases lowering to 5000-8000 ft MSL.
Increasing chance of ISOLD/SCT SHRA/TSRA, 07-11Z Tue. Isold TSRA
will have lightning and could contain +RA reducing vis 1-5SM along
with erratic winds. After 11Z Tue, VCSH expected through 15Z.

After 15Z Tue... SCT-BKN clouds AOA 10,000 ft MSL.

&&

.BEACHES...
Lightning strikes are possible at the beaches through early Tuesday
morning. Thunder and lightning are most likely overnight tonight.
Please check with your local authorities on potential beach closures
for hazardous water conditions caused by the oil spill.

&&

.MARINE...
A Marine Weather Statement is in effect for possible thunderstorms
that produce lightning and/or gusty erratic winds through early
Tuesday morning. Otherwise, no hazardous marine weather is expected
through Saturday.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Beach Hazards Statement through Tuesday morning for Orange
     County Coastal Areas-San Diego County Coastal Areas.

PZ...NONE.

&&

PUBLIC...Maxwell
AVIATION/MARINE/BEACHES...CO

In the hours before

Special weather statement, Oct 4, 6:02 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service San Diego CA
602 PM PDT Mon Oct 4 2021

CAZ050-050145-
San Diego County Inland Valleys CA-
602 PM PDT Mon Oct 4 2021

...A strong thunderstorm will impact portions of south central San
Diego County through 645 PM PDT...

At 557 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Potrero, or 17 miles east of Chula Vista, moving
northwest at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
El Cajon, Alpine, Santee, Rancho San Diego, Lakeside, Potrero,
Spring Valley, Flinn Springs, Otay Mountain, Jamul, Harbison Canyon,
Granite Hills, Tecate and Dulzura.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3285 11700 3292 11676 3258 11660 3256 11684
TIME...MOT...LOC 0057Z 152DEG 24KT 3260 11673

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MGM

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 7:10 PM PDTSpecial Weather StatementSGXSan Diego50 min
Oct 4, 8:17 PM PDTSpecial Weather StatementSGXOrange43 min

Nearby

Special Weather Statements in California, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.